Alabama, 2015

Flash Flooding and Strong Wind in Alabama, November 18, 2015

November 18, 2015 · NWS HUN · 10 events in 4 counties and zones

A strong storm system moved through the area from the early morning and into the mid afternoon hours on the 19th. The system produced strong winds, which resulted in a few trees being downed by high gradient winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong storm system moved through the area from the early morning and into the mid afternoon hours on the 19th. The system produced strong winds, which resulted in a few trees being downed by high gradient winds. There was also a couple of reports of flooding due to the heavy rainfall that occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 18, 5:41 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 18, 5:41 AM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 AM CST WED NOV 18 2015

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 308 AM CST WED NOV 18 2015/
A STRONG 5H CLOSED LOW IS NOW OVER ERN KS WHILE A SFC LOW IS OVER
IOWA. FROM THE SFC LOW A CDFNT EXTENDED THRU MO AND INTO CENTRAL MS
WITH A WARM FRONT ACROSS WRN TN AND THRU ERN AL. OTHERWISE VERY
WINDY CONDITIONS WERE ACROSS THE TN VALLEY WITH SUSTAINED WINDS ARND
20 WITH GUSTS 35 TO 40...ESPECIALLY IN HIGHER ELEVATIONS. AFTER
COORDINATING WITH SURROUNDING OFFICES WILL EXTEND THE WIND ADVISORY
THRU 9 AM FOR ALL OF THE TN VALLEY.

AT 3 AM THE BAND OF HEAVY RAIN AND A FEW TSRA WERE ENTERING NW AL.
SOUNDINGS WERE SHOWING NO CAPES BUT HIGH SHEAR VALUES. THUS NOT
EXPECTING WIDESPREAD SVR WX TODAY BUT A FEW STORMS MAY PRODUCE WIND
GUSTS ARND 50 MPH AND HEAVY RAIN WITH LOCALIZED FLOODING...ESPECIALLY
THIS MRNG. BY THE AFTN SHEAR VALUES WILL DROP AS DOES THE CHC OF
SHRA. SFC WINDS WILL ALSO DIMINISH AS WELL. THE CDFNT SHOULD BE OUT
OF THE TN VALLEY ARND 00Z. WILL KEEP A SLIGHT POP FOR SHRA OVER NW
AL FROM 00Z TO 03Z IN CASE THE CDFNT WOULD SLOW DOWN A LITTLE. AFTER
MIDNIGHT GFS SHOWS A SECONDARY/DRY CDFNT APPROACHING THE CWA WHICH
MAY INCREASE CLOUD COVER...THUS TOOK OUT MENTION OF FOG FOR NOW.

THURSDAY/FRIDAY...A LARGE SFC HIGH WILL BUILD ACROSS THE REGION WITH
DRY CONDITIONS. TEMPS WILL WARM A LITTLE WITH AFTN HIGHS IN THE MID
60S AND MRNG LOWS ARND 40.

SATURDAY...ANOTHER CDFNT WILL MOVE ACROSS THE AREA BY SATURDAY
EVENING. THE BLENDED MODELS SHOW A SLIGHT CHC OF SHRA ESPECIALLY
OVER OUR TN ZONES DURING THE MRNG/AFTN HOURS.

SUNDAY THRU TUESDAY...COLDER TEMPS AND DRY CONDITIONS WILL BE BEHIND
THE PREVIOUSLY MENTION CDFNT ON SATURDAY. A HARD FREEZE (TEMPS IN
THE MID 20S) LOOKS POSSIBLE SUNDAY AND MONDAY MORNINGS. AFTN HIGHS
WILL BE IN THE 50S.

007

&&

.AVIATION...
FOR 12Z TAFS...AREA OF +SHRA IS BEGINNING TO SPREAD EWD ACROSS NW AL
THIS EARLY WED MORNING...WITH CIGS LOWERING CLOSE TO 1K FT IN SOME OF
THE HEAVIER PRECIP. THERE ARE A FEW EMBEDDED LIGHTNING STRIKES WITHIN
THE +SHRA...BUT THEY LOOK TO BE VERY SPARSE ATTM. SFC WINDS ALSO
REMAIN OUT OF THE SE NEAR 15-20KT WITH GUSTS AROUND 30KT...ALTHOUGH
THESE WINDS SHOULD BEGIN TO DIMINISH LATER THIS MORNING AS THE COLD
FRONT BEGINS TO MOVE EWD ACROSS THE AREA. AREA OF +SHRA WILL ALSO
TRANSLATE EWD ACROSS THE REMAINDER OF THE AREA INTO THE DAYTIME
PERIOD...WITH CIGS/VIS LOWERING CLOSE TO IFR RANGE IN SOME OF THE
HEAVIER ACTIVITY. OVERALL CONDS WILL BEGIN TO IMPROVE LATE THIS
AFTERNOON/EVENING...AS CLOUD BASES BEGIN TO DIMINISH/LIFT AND SFC
FLOW BECOMES MORE LIGHT/VAR.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Nov 18, 3:28 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
328 AM CST WED NOV 18 2015

ALZ001>010-016-TNZ076-096-097-182000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
328 AM CST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA...NORTHWEST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

STRONG GUSTY WINDS WILL BEGIN TO DIMINISH LATE WEDNESDAY MORNING.
HOWEVER THE THREAT OF HEAVY RAIN AND A FEW THUNDERSTORMS WILL
CONTINUE INTO THE AFTERNOON BEFORE TAPERING OFF. THE STRONG WINDS AND
A WET GROUND MAY RESULT IN A FEW TREES BEING BLOWN DOWN EARLY
WEDNESDAY MORNING. TOTAL RAINFALL FROM THIS SYSTEM WILL BE AROUND TWO
INCHES WITH LOCALLY HIGHER AMOUNTS LIKELY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Nov 18, 5:41 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
541 AM CST WED NOV 18 2015

ALZ002>004-181215-
LAWRENCE AL-COLBERT AL-FRANKLIN AL-
541 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...
SOUTHEASTERN COLBERT AND EASTERN FRANKLIN COUNTIES UNTIL 615 AM
CST...

AT 541 AM CST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PHIL CAMPBELL...OR 8 MILES SOUTH OF RUSSELLVILLE...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL...LITTLEVILLE...HATTON...NE SMITH...MT
HOPE...SPRING VALLEY...SPRUCE PINE...NEWBURG AND PLEASANT RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3467 8779 3467 8744 3430 8735 3431 8774
TIME...MOT...LOC 1141Z 247DEG 28KT 3439 8768

RSB
Local storm report, Nov 18, 7:00 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
700 AM CST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     NON-TSTM WND DMG 5 NE DECHERD            35.26N 86.02W
11/18/2015                   FRANKLIN           TN   LAW ENFORCEMENT

            A TREE WAS BLOCKING THE ROAD AT GREENSHAW ROAD AT HIGHWAY
            64.

&&

KULA
Local storm report, Nov 18, 7:01 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
701 AM CST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TSTM WND GST     3 ESE WINCHESTER        35.18N 86.07W
11/18/2015  M41 MPH          FRANKLIN           TN   AWOS

&&

KULA
Local storm report, Nov 18, 7:02 AM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
702 AM CST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     NON-TSTM WND GST 3 ESE WINCHESTER        35.18N 86.07W
11/18/2015  E41.00 MPH       FRANKLIN           TN   AWOS

&&

KULA
Local storm report, Nov 18, 7:50 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
750 AM CST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     NON-TSTM WND GST 3 ESE WINCHESTER        35.18N 86.07W
11/18/2015  M46 MPH          FRANKLIN           TN   AWOS

&&

KULA
Special weather statement, Nov 18, 8:17 AM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
817 AM CST WED NOV 18 2015

ALZ005-006-TNZ076-096-181500-
MADISON AL-LIMESTONE AL-MOORE TN-LINCOLN TN-
817 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
SOUTHEASTERN LIMESTONE...WEST CENTRAL MOORE AND EASTERN LINCOLN
COUNTIES UNTIL 900 AM CST...

AT 817 AM CST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HARVEST TO NEAR
MADISON TO NEAR HUNTSVILLE INTERNATIONAL AIRPORT...AND MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...FAYETTEVILLE...MOORES MILL...REDSTONE
ARSENAL...MERIDIANVILLE...HAZEL GREEN...TRIANA...NEW MARKET AND
MARSHALL SPACE FLIGHT CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3533 8641 3482 8640 3455 8681 3457 8687
      3492 8684 3533 8646
TIME...MOT...LOC 1417Z 215DEG 43KT 3485 8682 3474 8681 3463 8683

KTW

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

9 flash flood, 1 strong wind. Local standard time, as filed.

Strong Wind, Madison

When
November 18, 8:28 AM CST to 8:29 AM CST
Where
Madison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

A tree was downed by strong winds and was blocking the road along Bankhead parkway on Monte Sano Mountain.

Flash Flood, Limestone

When
November 18, 9:50 AM CST to 4:40 PM CST
Where
Limestone County, 1.48 mi W of Madison to 1.66 mi W of Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.703, -86.796

Flash flooding prompted the closure of the intersection of Burgreen Road and Hardiman Road in Madison.

Flash Flood, Lauderdale

When
November 18, 10:00 AM CST to 11:40 AM CST
Where
Lauderdale County, 0.89 mi NW of Pritton to 0.85 mi NW of Pritton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.990, -87.630

Lauderdale County Road 298 was closed along little river creek due to flash flooding.

Flash Flood, Morgan

When
November 18, 10:00 AM CST to 3:00 PM CST
Where
Morgan County, 2.39 mi ESE of Talucah to 2.03 mi W of Huntsville Laceys Sp
Cause
Heavy Rain
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
34.532, -86.644

Between 12 and 24 inches of water rushed into a home on Wanda Drive in the Lacey's Spring area in Madison county, with flash flooding occurring. The home suffered flooding damage.

Flash Flood, Madison

When
November 18, 10:17 AM CST to 4:40 PM CST
Where
Madison County, 1.89 mi SSE of Madison to 1.9 mi SSE of Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.677, -86.752

Up to 12 inches of water was over the road at the Sullivan street and Madison Boulevard intersection in Madison, Alabama.

Flash Flood, Madison

When
November 18, 10:30 AM CST to 4:40 PM CST
Where
Madison County, 0.54 mi SSW of Madison to 0.57 mi S of Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.692, -86.773

Up to 12 inches of water was over Palmer Road along Bradford Creek, producing flash flooding.

Flash Flood, Madison

When
November 18, 10:30 AM CST to 4:40 PM CST
Where
Madison County, 0.63 mi W of Madison to 0.14 mi W of Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.701, -86.781

Mill Road was closed due to flash flooding from Fox Hollow Road to Mose Chapel Road.

Flash Flood, Madison

When
November 18, 10:34 AM CST to 4:40 PM CST
Where
Madison County, 2.1 mi N of Madison to 2.11 mi N of Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.730, -86.769

Flash flooding prompted the barricading of the intersection of Balch Road and Gillespie Road in Madison.

Flash Flood, Madison

When
November 18, 10:34 AM CST to 4:40 PM CST
Where
Madison County, 1.13 mi N of Madison to 1.25 mi N of Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.716, -86.772

Flash flooding prompted the barricading of the intersection of Browns Ferry Road and Mose Chapel Road.

Flash Flood, Madison

When
November 18, 10:38 AM CST to 4:40 PM CST
Where
Madison County, 2.71 mi NE of Madison to 2.69 mi NE of Madison
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.731, -86.741

Flash flooding prompted the barricading of the intersection of Cliffs Cove Blvd at Hughes Road in Madison.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602150, 603374, 602152, 602458, 602460, 602463, 603451, 603372, 603373, 603375.